Hail, Campbell
- When
- August 4, 11:40 PM MST
- Where
- Campbell County, 6.92 mi NNE of Savageton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.961, -105.732
Hail to quarter size fell over portions of central Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to quarter size fell over portions of central Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 10:20 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1120 PM MDT SUN AUG 4 2013 .UPDATE... ISSUED AT 821 PM MDT SUN AUG 4 2013 MAIN CHANGE TO THE FORECAST WAS TO SIG LOWER AND ADJUST POPS. MID LEVEL IMPULSE TRAVERSING ND WILL SHIFT EAST OF THE AREA OVERNIGHT. TAIL END OF HEIGHT FALLS MAY SUPPORT AN ISOLD TS ACROSS MAINLY FAR EASTERN AREAS OVERNIGHT...BEING SUPPORTED BY A DEVELOPING NOCTURNAL LLJ. OTHERWISE...LINGERING HIGH TERRAIN CONVECTION SW OF THE FA MAY HOLD TOGETHER AND ADVECT ACROSS THE FAR SOUTHERN FA IF CONVECTION CAN CONNECT WITH POS THETA-E ADVECTION ASSOCIATED WITH THE LLJ. HAVE REMOVED POPS OVER MOST OF NE WY AND AND OPTED FOR A 20 POP MENTION FOR THE EASTERN HALF OF THE FA. SEVERE THREAT SEEMS AWFULLY LIMITED WITH ANY CONVECTION...GIVEN NOCTURNAL BL STABILIZATION. HOWEVER...IF ANY CONVECTION CAN ROOT LOW ENOUGH INTO THE BL...ISOLD SEVERE TS WOULD BE POSSIBLE. CERTAINLY NOT WORTH A MENTION AT THIS POINT. && .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 305 PM MDT SUN AUG 4 2013 CURRENT SURFACE ANALYSIS HAS WEAK LOW PRESSURE OVER THE BLACK HILLS AREA...WITH THE FRONTAL BOUNDARY NOW ORIENTED NORTH-SOUTH FROM FAR EASTERN MT INTO EASTERN CO. UPPER LEVEL ANALYSIS HAS HIGH PRESSURE OVER THE SOUTHERN PLAINS...WITH WEAKENING TROF OVER SOUTH CENTRAL CANADA. NEAR ZONAL FLOW IS IN PLACE OVER THE NORTHERN AND CENTRAL PLAINS WITH LITTLE IN THE WAY OF SHORTWAVE ENERGY NOTED ON WATER VAPOR IMAGERY. SKIES HAVE BECOME MOSTLY SUNNY ACROSS MUCH OF THE AREA. SHOWERS AND STORMS ARE STARTING TO DEVELOP ALONG THE HIGHER TERRAIN OF WY...WITH SOME TOWERING CU NOW OVER THE BLACK HILLS. TEMPS ARE IN THE UPPER 70S AND 80S ACROSS THE AREA WITH SOUTHERLY WINDS ACROSS THE SD PLAINS AND LIGHT AND VARIABLE WINDS FURTHER WEST. FRONTAL BOUNDARY WILL CONTINUE TO MOVE SLOWLY EAST ACROSS WESTERN SD THIS AFTERNOON AND EVENING AND WILL LIKELY BE THE FOCUS FOR SOME THUNDERSTORM DEVELOPMENT...MAINLY DURING THE EVENING HOURS. ANY STORMS THAT DEVELOP OVER THE HIGHER TERRAIN WILL MOVE ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE WILL REMAIN POOLED OVER MUCH OF THE CWA...WITH HIGH CAPE VALUES. WITH THE BOUNDARY OVER THE AREA...SHEAR WILL BE A BIT WEAKER THAN PREVIOUS DAYS...AT LEAST AT LOW LEVELS...BUT STRONG WESTERLY FLOW ALOFT WILL PERSIST. THIS SHOULD STILL BE SUFFICIENT FOR ISOLATED SUPERCELLS TO DEVELOP. THERE IS A SLIOHT RISK FOR SEVERE STORMS OVER MUCH OF NORTHEASTERN WY AND WESTERN SD FOR LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. ACTIVITY SHOULD GRADUALLY DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS MOST OF THE AREA OVERNIGHT ISOLATED SHOWERS COULD PERSIST ACROSS FAR SOUTHERN SD INTO MONDAY MORNING. OTHERWISE...MAINLY DRY WX IS EXPECTED INTO MONDAY AFTERNOON. TEMPERATURES WILL BE SIMILAR TO TODAY...WITH HIGHS IN THE 80S ACROSS THE PLAINS...SOME 70S OVER THE BLACK HILLS. SIMILAR WX SETUP IS PROGGED FOR MONDAY...WITH LATE AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE AS WEAK SHORTWAVE ENERGY CROSSES AND MOISTURE REMAINS OVER THE REGION. THE SEVERE STORM THREAT WILL ESSENTIALLY BE OVER THE SAME AREAS. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 305 PM MDT SUN AUG 4 2013 A RATHER STRONG COLD FRONT WILL MOVE THROUGH THE NRN PLAINS ON TUESDAY...BRINGING GUSTY NW WINDS AND COOLER AIR INTO THE REGION. BEST CHANCES FOR STORMS ON TUESDAY WILL BE EARLY...WITH DRIER AND MORE STABLE AIR MOVING IN BEHIND THE FRONT. RELATIVELY COOL TEMPS WILL THEN CONTINUE THROUGH THE WEEK...ABOUT 5 DEGREES BELOW CLIMO...WITH LOW CHANCES FOR TSTMS RETURNING BY THE END OF THE WEEK. THE GFS/ECMWF CONTINUE TO SHOW A PRETTY STRONG TROF PUSHING INLAND THE WEST COAST NEXT WEEKEND WHICH WILL AMPLIFY THE RIDGE OVER THE ROCKIES. THIS SHOULD LEAD TO WARMER TEMPS FOR NEXT WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1119 PM MDT SUN AUG 4 2013 ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS THE AREA. A FEW MAY BE STRONG. SOME MVFR/IFR CIGS COULD REDEVELOP LATE TONIGHT...MAINLY SOUTH AND EAST OF THE BLACK HILLS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...JC SHORT TERM...26 LONG TERM...JOHNSON AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1046 AM MDT SUN AUG 4 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1046 AM MDT (1146 AM CDT) SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ON THE OTHER DAYS... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 19 S ECHETA 44.18N 105.86W
08/04/2013 E1.00 INCH CAMPBELL WY PUBLIC
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1111 PM MDT SUN AUG 4 2013 WYZ058-050545- WESTON WY- 1111 PM MDT SUN AUG 4 2013 ...STRONG THUNDERSTORM OVER NORTHERN WESTON COUNTY... AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF MOORCROFT...OR 31 MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UPTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4418 10460 4402 10460 4408 10497 4417 10498 TIME...MOT...LOC 0510Z 272DEG 27KT 4413 10489 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1205 AM MDT MON AUG 5 2013
SDZ024-028-050630-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-
1205 AM MDT MON AUG 5 2013
...STRONG THUNDERSTORMS OVER SOUTHEASTERN LAWRENCE...WESTERN
PENNINGTON AND EXTREME SOUTHWESTERN MEADE COUNTIES...
AT 1203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROUBAIX LAKE TO
MYSTIC...AND MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MYSTIC...
SILVER CITY...
NEMO...
PACTOLA RESERVOIR...
JOHNSON SIDING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4401 10379 4421 10372 4419 10341 4416 10338
4397 10349
TIME...MOT...LOC 0605Z 277DEG 22KT 4417 10362 4404 10368
JCThe Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469688.